Foreign-Body Granulomata Caused by Injected Permanent Filler Masquerading as Cutaneous Sarcoidosis

Stacy M. Scofield-Kaplan, Sagar Y. Patel, Andrew Mueller, W. Cameron Ford, Bret M. Evers, R. Nick Hogan, Ronald Mancini

Research output: Contribution to journalArticlepeer-review

Abstract

Foreign-body granuloma formation following filler injections is most commonly seen with permanent fillers; these reactions can occur years following the injections and often require either an intralesional steroid injection or surgical excision. The authors present a case of a 75-year-old woman with a history of systemic sarcoidosis previously treated with numerous immunosuppressive medications who was examined for bilateral infraorbital nodules and swelling that were unresponsive to treatment. She underwent a bilateral anterior orbitotomy through a transconjunctival approach with mass excision. The histologic analysis was consistent with foreign-body granulomata juxtaposed to implantable material, specifically ArteFill, which was injected many years prior. There were no separate noncaseating granulomas to suggest sarcoidosis as the underlying etiology. It is important to consider prior filler injections in patients with sarcoidosis who present with subcutaneous nodules as this changes management and may prevent the need for more aggressive immunosuppressive treatment.

Original languageEnglish (US)
Pages (from-to)E82-E84
JournalOphthalmic plastic and reconstructive surgery
Volume35
Issue number3
DOIs
StatePublished - May 1 2019

ASJC Scopus subject areas

  • Surgery
  • Ophthalmology

Fingerprint Dive into the research topics of 'Foreign-Body Granulomata Caused by Injected Permanent Filler Masquerading as Cutaneous Sarcoidosis'. Together they form a unique fingerprint.

Cite this